Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 1, 2020Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 1, 2020, 8:04 PM EDT for Hunterdon County, Somerset County, New Jersey. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 8:04 PM EDT (00:04 UTC)
Expired
Jul 1, 2020, 9:00 PM EDT
In force
56 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 73 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS81 KPHI 020004
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
804 PM EDT Wed Jul 1 2020

NJZ007>010-012-015-PAZ062-105-106-020100-
Morris-Hunterdon-Somerset-Middlesex-Warren-Mercer-Lower Bucks-Upper
Bucks-Northampton-
804 PM EDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MORRIS...
HUNTERDON...SOUTHWESTERN WARREN...NORTHWESTERN MERCER...SOMERSET...
NORTHERN MIDDLESEX...CENTRAL BUCKS AND SOUTH CENTRAL NORTHAMPTON
COUNTIES...

At 803 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mendham to near Frenchtown. Movement was
southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Brunswick, Somerville, Somerset, Edison, East Brunswick,
Bridgewater, South Brunswick, North Brunswick, Ewing, Middlesex,
Princeton, Bound Brook, Manville, Byram, Mendham, Flemington,
Tinicum, High Bridge, Clinton and Pennington.

This includes the following highways...
 New Jersey Turnpike between exits 10 and 11.
 Interstate 78 in New Jersey near mile marker 2, and between mile
markers 6 and 42.
 Interstate 295 in New Jersey between mile markers 73 and 75.
 Interstate 287 in New Jersey between mile markers 0 and 32.
 Garden State Parkway between mile markers 126 and 130.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4050 7427 4020 7501 4061 7528 4085 7459
      4069 7444 4067 7446 4066 7445 4067 7443
      4065 7441 4060 7445 4060 7436
TIME...MOT...LOC 0003Z 334DEG 15KT 4075 7462 4055 7499 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:40 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 3:40 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A large low over the northeastern U.S. is expected to slide
southeastward through Friday. A cold front approaching from the
northeast is anticipated to pass through our region Friday evening.
High pressure is forecast to nose into New Jersey, eastern
Pennsylvania, Delaware and northeastern Maryland from the northeast
and east for Saturday and Sunday. A trough is expected to approach
the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A somewhat busy afternoon with multiple convective cells producing
heavy rainfall and also some small hail. The latest LSRs have all
the significant reports received. A soaker near Milford DE produced
4.96 inches of rain earlier. The cells are being triggered by
several shortwaves rotating through the trough off the New England
/ Middle Atlantic region. The activity will continue for the next
few hours and then diminish with the loss of daytime heating. After
partly to mostly cloudy skies this evening, skies will become mostly
clear after midnight. Areas of fog are possible where rains fell
today. Lows will be in the low/mid 60s across the N/Central areas
and mid/upper 60s for Srn NJ/Philly metro and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Weak upper ridging across the Middle Atlantic Thursday will bring
somewhat drier air across the area along with subtle subsidence.
Overall, this will result in a fair weather day with temperatures
that will be a bit above normal for early July. Highs will be in the
mid/upper 80s for most areas with a couple low 90s possible. The dew
points will not be excessively uncomfortable, mostly in the low/mid
60s during the afternoon. The 12Z/Operational NAM is showing some
late-day showers across the wrn areas, but for now this looks
overdone so we will disregard it.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR mostly outside of scattered showers and tstms at the
terminals. Later tonight, some fog is possible at the TAF sites
where it rained today (KABE) and probably (KMIV.KACY). Light N winds
then NW by dawn. Medium confid.

Thursday...VFR expected with mostly SKC early then sct-bkn by
afternoon. NW winds 5 to 10 knots. Medium confid.

Outlook...

Thursday night through Saturday...Mostly VFR conditions, though
localized MVFR conditions with low clouds on the overnight periods,
and there are some chances for mostly afternoon and evening showers
and storms. Low confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less. Moderate
confidence.

Sunday and Monday...Mainly VFR. A chance of mostly afternoon and
evening showers and thunderstorms. Southeast to south wind 5 to 10
knots. Moderate confidence.

&&

.MARINE...
Conditions will remain below SCA criteria tonight for the waters.
Scattered showers and thunderstorms will continue into the evening
before diminishing. Winds will be mostly light overnight and then
turn to the west or northwest around dawn. Winds and seas locally
higher in and near tstms.

Outlook...

Friday through Monday...winds and seas should stay below SCA
criteria, though

Rip Currents...

Today...Moderate
Tomorrow...Low probably.

&&

.TIDES/COASTAL FLOODING...
We are coming up on a full moon this weekend and the level of the
astronomical high tides will continue to rise through that time.
The evening high tides are over a foot higher than those in the
morning.

We may begin to see some spotty minor flooding along the coasts
of New Jersey and Delaware on Thursday evening. A developing
east to northeast wind for late Friday into Saturday may cause
somewhat more widespread minor flooding around the evening high
tides on both days. The minor flooding could work its way up
Delaware Bay and into the tidal Delaware River, as well. We are
not anticipating any issues with the morning high tides. We will
continue to monitor trends over the coming days.

We are not expecting any tidal flooding on the upper eastern
shore of Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Iovino/Johnson
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 1, 3:53 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
353 PM EDT Wed Jul 1 2020

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054-
055-060>062-070-071-101>106-022000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-025-026-022000-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-022000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ012-013-020-022>024-027-022000-
Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Ocean-
Atlantic-Cape May-Atlantic Coastal Cape May-Southeastern Burlington-
353 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible with the high tide on Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 7:04 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Mount Holly NJ
704 PM EDT Wed Jul 1 2020

DEZ002-003-012345-
Inland Sussex-Kent-
704 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX AND SOUTHERN
KENT COUNTIES...

At 704 PM EDT, a strong thunderstorm was located over Viola, or 8
miles south of Dover, moving south at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Bowers, Woodside, Viola, Rising
Sun-Lebanon, Rising Sun, Dover Base Housing, Big Stone Beach,
Andrewsville, Felton, Frederica, Houston, Magnolia, Farmington,
Riverview, Woodside East and Highland Acres.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3909 7565 3914 7539 3886 7524 3883 7570
TIME...MOT...LOC 2304Z 343DEG 17KT 3904 7555

Gorse
Local storm report, Jul 1, 7:05 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
705 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             BRIDGEWATER             40.59N 74.63W
07/01/2020  E0.25 INCH       SOMERSET           NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN BRIDGEWATER.

&&

MEOLA
Special weather statement, Jul 1, 7:06 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
706 PM EDT Wed Jul 1 2020

NJZ010-012330-
Somerset-
706 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SOMERSET COUNTY...

At 706 PM EDT, a strong thunderstorm was located over Somerville,
moving southwest at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Somerville, Bridgewater, Bound Brook, Manville, Millstone, Flagtown,
Belle Mead, Martinsville, Kendall Park, Raritan and South Bound
Brook.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 29 and 31.
 Interstate 287 in New Jersey between mile markers 12 and 21.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4044 7454 4042 7458 4040 7459 4043 7475
      4046 7477 4065 7468 4062 7453
TIME...MOT...LOC 2306Z 033DEG 8KT 4057 7462

Gorse
Local storm report, Jul 1, 7:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
709 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             2 SW LYONS              40.65N 74.59W
07/01/2020  E0.25 INCH       SOMERSET           NJ   PUBLIC

            PEA SIZE HAIL REPORTED IN LIBERTY CORNER.

&&

MEOLA
Special weather statement, Jul 1, 7:46 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
746 PM EDT Wed Jul 1 2020

DEZ002-003-MDZ020-020045-
Inland Sussex-Kent-Caroline-
746 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX...
SOUTHWESTERN KENT AND SOUTHEASTERN CAROLINE COUNTIES...

At 745 PM EDT, a strong thunderstorm was located over Andrewsville,
or 18 miles northwest of Georgetown, moving south at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seaford, Harrington, Federalsburg, Bridgeville, Agner, Smithville,
Andrewsville, Blades, Greenwood, Houston and Farmington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3865 7571 3869 7577 3868 7580 3870 7580
      3870 7584 3893 7573 3893 7550 3861 7545
      3861 7571
TIME...MOT...LOC 2345Z 359DEG 14KT 3886 7565

Meola
Special weather statement, Jul 1, 8:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
804 PM EDT Wed Jul 1 2020

NJZ007>010-012-015-PAZ062-105-106-020100-
Morris-Hunterdon-Somerset-Middlesex-Warren-Mercer-Lower Bucks-Upper
Bucks-Northampton-
804 PM EDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MORRIS...
HUNTERDON...SOUTHWESTERN WARREN...NORTHWESTERN MERCER...SOMERSET...
NORTHERN MIDDLESEX...CENTRAL BUCKS AND SOUTH CENTRAL NORTHAMPTON
COUNTIES...

At 803 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mendham to near Frenchtown. Movement was
southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Brunswick, Somerville, Somerset, Edison, East Brunswick,
Bridgewater, South Brunswick, North Brunswick, Ewing, Middlesex,
Princeton, Bound Brook, Manville, Byram, Mendham, Flemington,
Tinicum, High Bridge, Clinton and Pennington.

This includes the following highways...
 New Jersey Turnpike between exits 10 and 11.
 Interstate 78 in New Jersey near mile marker 2, and between mile
markers 6 and 42.
 Interstate 295 in New Jersey between mile markers 73 and 75.
 Interstate 287 in New Jersey between mile markers 0 and 32.
 Garden State Parkway between mile markers 126 and 130.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4050 7427 4020 7501 4061 7528 4085 7459
      4069 7444 4067 7446 4066 7445 4067 7443
      4065 7441 4060 7445 4060 7436
TIME...MOT...LOC 0003Z 334DEG 15KT 4075 7462 4055 7499

Meola

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.